Alert archive / New York / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 89, NWS Buffalo, NY

August 5, 20244 counties in New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 5, 2024, 11:43 AM EDT for 4 counties in New York. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2024, 11:43 AM EDT (15:43 UTC)
Expired
Aug 5, 2024, 12:30 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Erie County, NY, Genesee County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 15:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 11:56 AM EDTTSTM WND DMG1 Sw Akron, NYDelayed report. Time estimated based on radar. Multiple trees either heavily damaged or completely down in southern Akron. Metal roof of a pole barn on the same property slightly peeled back.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS51 KBUF 051543
SVRBUF
NYC029-037-063-073-051645-
/O.NEW.KBUF.SV.W.0089.240805T1543Z-240805T1645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
1143 AM EDT Mon Aug 5 2024

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Erie County in western New York...
  Southeastern Niagara County in western New York...
  South central Orleans County in western New York...
  Western Genesee County in western New York...

* Until 1245 PM EDT.

* At 1143 AM EDT, a severe thunderstorm was located over Clarence,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clarence, Batavia, Amherst, Pembroke, Akron, Oakfield, Alabama,
  Corfu, Elba, and Clarence Center.

This includes Interstate 90 between exits 48 and 48A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4294 7867 4306 7874 4318 7821 4291 7815
TIME...MOT...LOC 1543Z 265DEG 20KT 4301 7863 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
3 follow-up statements
650 
WWUS51 KBUF 051558
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1158 AM EDT Mon Aug 5 2024

NYC029-037-063-073-051645-
/O.CON.KBUF.SV.W.0089.000000T0000Z-240805T1645Z/
Erie NY-Niagara NY-Orleans NY-Genesee NY-
1158 AM EDT Mon Aug 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR NORTHEASTERN ERIE...SOUTHEASTERN NIAGARA...SOUTH CENTRAL ORLEANS
AND WESTERN GENESEE COUNTIES...

At 1157 AM EDT, a severe thunderstorm was located over Akron, or near
Clarence, moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Clarence, Batavia, Darien Lakes State Park, Pembroke, Akron,
Oakfield, Alabama, Corfu, Elba, and East Pembroke.

This includes Interstate 90 between exits 48 and 48A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4293 7858 4308 7866 4318 7821 4291 7815
TIME...MOT...LOC 1557Z 265DEG 20KT 4302 7852 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
710 
WWUS51 KBUF 051610
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1210 PM EDT Mon Aug 5 2024

NYC029-063-051620-
/O.CAN.KBUF.SV.W.0089.000000T0000Z-240805T1645Z/
Erie NY-Niagara NY-
1210 PM EDT Mon Aug 5 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE AND
SOUTHEASTERN NIAGARA COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

&&

LAT...LON 4296 7846 4312 7846 4318 7821 4295 7816
TIME...MOT...LOC 1610Z 259DEG 21KT 4305 7841 

$$

NYC037-073-051645-
/O.CON.KBUF.SV.W.0089.000000T0000Z-240805T1645Z/
Orleans NY-Genesee NY-
1210 PM EDT Mon Aug 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EDT
FOR SOUTH CENTRAL ORLEANS AND NORTHWESTERN GENESEE COUNTIES...

At 1210 PM EDT, a severe thunderstorm was located near Pembroke, or 9
miles north of Darien Lakes State Park, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Batavia, Pembroke, Oakfield, Alabama, Corfu, Elba, and East Pembroke.

This includes Interstate 90 between exits 48 and 48A.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4296 7846 4312 7846 4318 7821 4295 7816
TIME...MOT...LOC 1610Z 259DEG 21KT 4305 7841 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Apffel
057 
WWUS51 KBUF 051630
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
1230 PM EDT Mon Aug 5 2024

NYC037-073-051640-
/O.CAN.KBUF.SV.W.0089.000000T0000Z-240805T1645Z/
Orleans NY-Genesee NY-
1230 PM EDT Mon Aug 5 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORLEANS AND
NORTHWESTERN GENESEE COUNTIES IS CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

&&

LAT...LON 4296 7846 4312 7846 4318 7821 4295 7816
TIME...MOT...LOC 1628Z 265DEG 20KT 4306 7826 

$$

EAJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:34 AM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 5, 10:34 AM EDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1034 AM EDT Mon Aug 5 2024

.SYNOPSIS...
A cold front slowly pushing southwards across our region today will
generate some showers and thunderstorms...some of which could become
strong to severe. The greatest risk for damaging winds and hail will
come this afternoon across the Finger Lakes region and portions of
the western Southern Tier. Cooler...more comfortable conditions then
follow the front through at least Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Regional radar shows numerous showers across Lake Ontario and
the eastern Lake Ontario region this morning. A west to east
oriented outflow boundary is located across the Niagara Frontier
and will likely be a zone of convection later today. A strong
surface inversion remains in place per the 12z BUF sounding.
Surface heating will need to overcome this prior to convection
starting today.

A wavy frontal boundary north of Lake Ontario this morning will
gradually push south through our region during the course this
afternoon. While all of the forecast area will have at least a
chance for some showers and thunderstorms as a result of the
approaching/passing front...the area of concern will be across
the Finger Lakes and portions of the western Southern Tier where
a wealth of sunshine this morning will allow for significant
destabilization.

A general west to northwest flow will be in place abv 10kft...and
this scenario is notorious across the Lower Great Lakes for
supporting severe weather. This is due to the increased directional
shear...which in this case will be accompanied by a modest 30kt low
level jet. The combined kinematics will lead to bulk shear values
averaging 40 kts across our forecast area...with slightly higher
values possible from the Finger Lakes eastward. This amount of shear
will allow for the convection to become organized...initially
favoring some supercells then convective clusters that should form
into at least broken lines. The greatest severe weather risk will
come from damaging straight line winds...and possibly some larger
hail as the mid level lapse rates steepen later in the day. All of
this has led the Storm Prediction Center (SPC) to highlight a slight
risk area for severe weather for much of our forecast area...
specifically the Finger Lakes region and portions of the western
Southern Tier.

There could be two distinct waves of thunderstorms today. The first
would come later this morning and midday...then a period of more
significant convection during the mid and late afternoon. Otherwise
today will be warm and moderately humid and temperatures topping out
in the low to mid 80s.

Showers and thunderstorms focused south of Buffalo and Rochester
early this evening will then rapidly taper off and end with the loss
of diurnal heating...and the removal of synoptic forcing from the
passing front which will be in the process of exiting south across
Pennsylvania. While most if not all of the pcpn should be done by
midnight or so...a fair amount of cloud cover should persist.

On Tuesday...the cold front that moved through on Monday will be
stalled to our south...basically stretching from Ohio eastward along
the Mason Dixon line. Additional shortwave energy tracking by to the
north of this boundary and in an area of increased baroclinicity
will support a swath of widespread showers and possible
thunderstorms that will be focused from our western Southern Tier to
the central parts of Ohio and Pennsylvania. While little if any rain
will fall over the North country...forecast rainfall amounts will
range from a tenth of an inch or less across the counties lining the
south shore of Lake Ontario to nearly a quarter inch across the
western Southern Tier. All in all though...a cloudy and cooler day
with temperatures peaking in the low to mid 70s for most areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A shortwave trough over the forecast area Tuesday evening will
quickly jog east to New England Tuesday night. This will serve to
shunt the frontal boundary and associated lingering convection south
of Lake Ontario further into PA overnight with sharply decreasing
chances for showers and thunderstorms from south to north. Clearing
skies and 850H temps dipping to around +10C overnight behind the
boundary will make for the coolest night we have seen in at least a
couple of weeks, with lows well into the 50s areawide...A few
readings in the upper 40s possible across the hilltops.

A stretch of cooler, quieter, and less humid weather expected
Wednesday through Thursday as Canadian high pressure builds
southeast across the Great Lakes. The frontal boundary will remain
stalled to our south across PA Wednesday and then slowly begin to
shift back northward as a warm front Thursday, which could
ultimately lead to a stray shower or two across the Southern Tier
either day. For areas further north, expect mostly sunny skies and a
fresh northeasterly breeze. Temperatures will mostly range in the
70s areawide by the afternoon hours both days, dipping back into the
50s Wednesday night.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Heading towards the end of the work week...A pair of upper-level
shortwave troughs will pivot southward across central Canada,
followed by a deeper mid-latitude trough as the remnants of TC Debby
slowly climb up the Mid-Atlantic coast. Forecast confidence remains
low as long range guidance continues to struggle to come to a strong
consensus on the evolution of these features, especially as they
begin to more strongly interact over the weekend. A plume of
moisture over the western Atlantic looks to be advected poleward by
the deep anticyclonic rotation around TC Debby, which combined with
the equatorward-entrance region of an incoming 200mb jet could
provide the fuel and forcing necessary for a PRE (Predecessor Rain
Event) being hinted at by deterministic guidance between Friday and
Saturday across the Northeast. While the axis of heavy rainfall
associated with this potential feature remains in question, at this
juncture the incoming mid-latitude trough from the west should hold
the deeper moisture and greater forcing to our east. With
uncertainties in track, timing and overall evolution of TC Debby's
remnants in mind, will hold onto broad-brushed 20-40% PoPs Thursday
night through Saturday, with the greater threat for showers and
thunderstorms during this timeframe from the Genesee Valley
eastward. A lull in the shower activity is then expected Saturday
night into Sunday, before renewed chances for convection arise by
Sunday afternoon.

Temperatures this period will average within a few degrees of normal
for early/mid August, being a bit warmer Thursday and Friday before
the incoming trough lowers temps again for Saturday through Sunday.
This translates to highs in the 70s to low 80s, and lows mainly in
the 50s to low 60s.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A slow moving cold front will approach and eventually pass through
our region today. VFR conditions will dominate the day...but MVFR
conditions will be found in the heavier showers and thunderstorms
during the midday and afternoon. The convection could be strong to
severe across the Finger Lakes region and western Southern Tier
after 18z.

Showers and weakening thunderstorms will taper off and end from
north to south early tonight. While this will leave mainly VFR
weather for the busier TAF sites...cigs are forecast to drop to
between 700-1500 ft for much of the Finger Lakes and western
Southern Tier. MVFR cigs will be likely most elsewhere from 06
to 12z.

Outlook...

Tuesday...VFR/MVFR with a chance of showers and thunderstorms.
Wednesday...Mainly VFR.
Thursday...VFR/MVFR with a slight chance of an afternoon shower or a
thunderstorm.
Friday...VFR/MVFR with a chance of showers or a thunderstorm.

&&

.MARINE...
A slow moving cold front will settle south across the region today.
This will encourage southwest winds to freshen somewhat on Lake
Erie...while light to gentle winds will be in place on Lake Ontario.
Waters will become choppy on the east end of Lake Erie in the
process...yet conditions should remain below small craft advisory
criteria. The main concern today will be convection that precedes/
accompanies the aforementioned cold front. Mariners should be wary
of special marine warnings for this convection.

Moderate breezes in the wake of the front will veer to the north and
northeast tonight. Gentle to moderate northeasterlies will then
remain in place throughout the region on Tuesday. This could lead to
choppy conditions on Lake Ontario for sites west of Irondequoit Bay.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...HSK/RSH
SHORT TERM...PP
LONG TERM...PP
AVIATION...RSH
MARINE...RSH
Hazardous weather outlook, Aug 5, 5:23 AM EDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
523 AM EDT Mon Aug 5 2024

NYZ001>008-010>014-019>021-085-060930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
523 AM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

A slow moving cold front will generate some thunderstorms today that
contain strong to potentially damaging wind gusts. The storms could
also include some hail. The greatest risk for severe weather will be
found this afternoon across the Finger Lakes region and in parts of
the western Southern Tier.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-060930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
523 AM EDT Mon Aug 5 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 5, 11:32 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1132 AM EDT Mon Aug 5 2024

NYZ001-010>012-051615-
Wyoming NY-Genesee NY-Niagara NY-Northern Erie NY-
1132 AM EDT Mon Aug 5 2024

...A STRONG THUNDERSTORM WILL IMPACT THE BUFFALO METRO AREA THROUGH
1215 PM EDT...

At 1132 AM EDT, Doppler radar was tracking a strong thunderstorm near
Williamsville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Kenmore, Depew, Tonawanda, Amherst, Lancaster, Williamsville, Darien
Lakes State Park, Grand Island, Elma, Marilla, Pembroke, Akron, Erie
Basin Marina, Small Boat Harbor, and Alden.

This includes Interstate 90 between exits 48A and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4312 7840 4282 7840 4283 7848 4283 7854
      4284 7892 4287 7892 4289 7891 4292 7890
      4295 7892 4296 7894 4304 7896
TIME...MOT...LOC 1532Z 264DEG 23KT 4295 7881

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:44 AM EDTSpecial Marine WarningBUF61 min
Aug 5, 11:32 AM EDTSpecial Weather StatementBUFErie43 min
Aug 5, 12:22 PM EDTSevere Thunderstorm WarningBUFGenesee, Monroe, Orleans53 min
Aug 5, 12:30 PM EDTSpecial Marine WarningBUF30 min
Aug 5, 1:07 PM EDTSevere Thunderstorm WarningBUFErie53 min
Aug 5, 1:35 PM EDTFlash Flood WarningBUFErie2 hr
Aug 5, 1:49 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming19 min
Aug 5, 2:05 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus55 min
Aug 5, 2:58 PM EDTSpecial Marine WarningBUF62 min
Aug 5, 3:00 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Wyoming60 min
Aug 5, 3:26 PM EDTSpecial Marine WarningBUF94 min
Aug 5, 3:42 PM EDTFlash Flood WarningBUFErie, Genesee4 hr
Aug 5, 4:21 PM EDTSpecial Marine WarningBUF54 min
Aug 5, 4:40 PM EDTSpecial Weather StatementBUFGenesee50 min
Aug 5, 4:44 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Wyoming48 min
Aug 5, 5:18 PM EDTSpecial Weather StatementBUFNiagara42 min
Aug 5, 5:18 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Ontario, Wyoming57 min
Aug 5, 5:23 PM EDTSpecial Marine WarningBUF67 min
Aug 5, 5:47 PM EDTSevere Thunderstorm WarningBUFMonroe, Niagara, Orleans58 min
Aug 5, 6:22 PM EDTSpecial Marine WarningBUF53 min
Aug 5, 7:15 PM EDTSpecial Marine WarningBUF60 min

Nearby

Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.